Levothyroxine anxiety

Hi I am looking for advise I started 50mcg of Levothyroxine last Thursday over the weekend I had really vivid nightmares and even when I woke I found it hard to get out of the nightmare also feeling very jittery, anxious heart racing and my thoughts are on fast forward cannot think straight.  I saw my Gp on Tuesday who has stopped the Levothyroxine and thought I was hyperthyroid just wondering how long it will take to stop feeling so scared, anxious and not in control of my mind? Any thoughts would be much appreciated. 

9 Replies

oldestnewest
  • Can you get a print-out of your blood test results with the ranges and post on a new question if you don't have them at present. I must admit all of these sensations are very scary, particularly when you've never had things like that previously.

    Many people get weird symptoms when first starting on levothyroxine but our system usually settles down.

    If your doctor has not also tested your Vitamin B12, Vit D, iron, ferritin and folate ask for these to be done and also Thyroid Antibodies. If you have antibodies you have an Autoimmune Thyroid Disease also known as Hashimoto's but eventually you become hypo as the antibodies attack the thyroid gland till your are hypo. It's not constant but sometimes you would have too many antibodies and at other times too little.

    When you have a blood test for thyroid hormones, the test should be the earliest possible and don't eat before it although you can drink water. If you were on thyroid hormones you'd leave about 24 hours between the last dose and the test. This procedure helps to keep TSH at its highest as doctors are apt to adjust dose (which they shouldn't) upon the whereabouts of the TSH and that might make us feel worse.

    Always get a print-out of your results with the ranges. If you are hypothyroid you definitely need hormone replacements and sometimes problems with meds might be as simple as asking for another generic levothyroxine. Sometimes fillers/binders might affect us.

    However, there are two hypoallergenic Natural Dessicated Thyroid Hormones (NDT's for short) which are produced by the same Company but they will not be prescribed in the UK so you have to source your own. NDTs contain all of the hormones our healthy gland would produce. 

  • Thank you for this I'm going back to my GP tomorrow so will ask for a print out and mention the other bloods.

    I don't like feeling so out of control.

  • I am glad you're feeling a bit better.

    Usually the starting dose is 50mcg unless we are very frail. If dose is too low it can backfire on us and make us feel much worse. We have billions of receptor cells in our bodies for T3 which is the active hormone need in every one. So we need sufficient T4 (levothyroxine) to enable enough T3 to enter our cells and the brain contains the most cells.

  • The doctors haven't a clue, unfortunately, they don't know any symptoms but they are happy if your bloods are anywhere 'in range' but we need a TSH of around 1. and T4 T3 to be towards the upper range. Rarely are these tested.

  • I was started on 25mcg, raised to 50mcg but symptoms became really bad so my dr reduced me to 37.5mcg for 2wks and then raised to 50mcg. I've been on this for 2mths and am now reduced once again to 37.5 as am having heart palpitations, night sweats, nightmares/vivid strange dreams, insomnia, anxiety/panic attacks, hand tremors.

    The symptoms can either be dosage OR how you body reacts to levo. It can take a long time to find out what's right for you.

    Just wanted to let you know that you are not alone and to keep returning to your dr or even change your dr if need be. x

  • Thanks for this it's really scary when you dont feel in control i have to get sorted.  The Pharmacist did say that maybe i should have started at a lower dose.  

  • Hi Cher-evs, try not to worry, (I know, easier said than done!) I sometimes get that, it's called sleep paralysis.

    Just a thought, what brand of Levothyroxine did you take? I had all sorts of problems with Mercury Pharma brand. I really felt like I was going mad.

  • Thanks it's Atavis? Going back to GP tomorrow so fingers crossed for some help!

  • Hope all goes well tomorrow.